MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-20
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the marksman and pipeline (ped-500-20) were in place, the surgeon started to deploy the stent.However, a large resistance was felt, and the pipeline could not be pushed out of the microcatheter.After repeated adjustments, it still could not be pushed.It was also reported the distal end of the pipeline failed to open once it was able to be pushed past the resistance.The marksman and pipeline were removed together, and it was found the stent's tip and tail were found to be the shape of a fish's mouth.New products were then used to complete the procedure with no issue.Post-procedure angiography showed normal results.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery cavernous segment with a max diameter of 10 mm and a 6 mm neck diameter.It was noted the patient's vessel tortuosity was normal.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was unknown.Ancillary devices include a 6f 115navien, and marksman microcatheter.
 
Event or Problem Description
Additional information received indicated the pipeline experienced resistance during deployment.Then it was able to be pushed out from the microcatheter, but the tip could not be opened.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex braid subassembly (model: ped-475-25 lot: a766882) found no bends or kinks with the pipeline flex pushwire.The hypotube was found to be stretched within the introducer sheath and the ptfe pulled back.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be missing and not returned.The tip coil was found to be damaged.The pipeline braid was found to be missing and not returned.No other damages or anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as both ends of the pipeline flex braid were found to be collapsed and frayed.The customer reported having re-sheathed the device more than 2 times.It is likely the failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.Based on the device analysis and reported information, the customer¿s report of ¿lockup/resistance at distal segment of catheter¿ was confirmed.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.However, the cause for the resistance could not be determined.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d1103.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10733353
Report Number2029214-2020-01054
Device Sequence Number16425940
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2023
Device Model NumberPED-500-20
Device Catalogue NumberPED-500-20
Device Lot NumberB002749
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Initial Date Received by Manufacturer 10/16/2020
Supplement Date Received by Manufacturer12/18/2020
Initial Report FDA Received Date10/26/2020
Supplement Report FDA Received Date01/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR